Vitamin A toxicity during pregnancy

My wife has taken a multivitamin with 25,000 IU of vitamin A for most of the first three months of her pregnancy. She has stopped taking that multivitamin but we are worried about possible birth defects occurring to the fetus. Can you advise us?

Question:
ABOUT THE EXPERT

Sue Gilbert

Sue Gilbert works as a consulting nutritionist. For many years she worked with Earth's Best Organic Baby Food, integrating nutrition and... Read more

Dear Douglas,

I suggest that you speak with your obstetrician or midwife immediately about your wife's ingestion of high doses of Vitamin A. Vitamin A is a potent teratogen (substance that can cause birth defects) if it is consumed in excessive amounts during pregnancy.

Intakes of 20,000 IU of retinyl esters or retinol during the first trimester of pregnancy may result in (less than 20 percent) spontaneous abortions, and birth defects (J. Am. Med. Assoc. 257:1292-1297,1987). I am not telling you this to frighten you, but to point out the importance of you informing your doctor so that you may get professional advise as to the need, if any, for medical tests or intervention. Be sure you let the doctor know the form of vitamin A that she was taking, and the product. This may help your doctor decide if there is any reason for concern.

Thank you for your very important question and best of luck to you and your family.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.